Tennessee, 2003

Hail and Damaging Wind in Tennessee, February 22, 2003

February 22, 2003 · NWS OHX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 22, 11:00 AM CST, 20 minutes earlier.

Area forecast discussion, Feb 22, 11:00 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CST SAT FEB 22 2003

THERE HAS BEEN SOME CLOUD BREAKS IN THE WARM SECTOR IN SOUTHERN
MIDDLE TENNESSEE BY LATE MORNING...ALLOWING TEMPERATURES TO WARM
INTO THE 60S...UPDATE ONE. THIS GROWING INSTABILITITY LOOKS TO
ENHANCE STORMS FIRING ALONG AN EARLIER BOUNDARY IN MORE STABLE AIR
TO THE WEST...UPDATE TWO.  TORNADO WATCH IN EFFECT FOR THE EASTERN
FORECAST AREA (MACON SOUTH TO FRANKLIN COUNTIES OF TENNESSEE...THEN
EAST). JUST WEST OF THE WATCH BOX...THERE COULD BE SOME HAIL REPORTS
TOO...MAINLY EARLY THIS AFTERNOON.

04

.BNA...TORNADO WATCH FOR EASTERN MIDDLE TENNESSEE UNTIL 4 PM
TNC015-027-031-035-041-049-051-061-087-111-133-137-141-159-175-177-18 5
FLOOD WATCH THIS AFTERNOON FOR MIDDLE TENNESSEE
Hazardous weather outlook, Feb 22, 5:30 AM CST, 5 hours 50 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

...FLOOD WATCH TODAY...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORMS
ARE EXPECTED MAINLY THROUGH MIDDAY AS A COLD FRONT MOVES ACROSS THE
AREA. THUNDERSTORMS MAY PRODUCE FLOODING TYPE RAINS...AND POSSIBLE
EVEN STRONG TO DAMAGING WIND ACROSS THE SOUTH. SHOWERS ACROSS THE
AREA TONIGHT HAVE A GOOD CHANCE OF MIXING WITH OR CHANGING BRIEFLY
TO SNOW. NO SIGNIFICANT ACCUMULATION IS EXPECTED AT THIS TIME. FLASH
AND RIVER FLOODING CONTINUES TO BE THE MAIN CONCERN THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL WEAK WEATHER SYSTEMS WILL PUSH ACROSS THE AREA OVER THE NEXT
SEVERAL DAYS...WITH THUNDERSTORMS POSSIBLE THURSDAY. THE PROBABILITY
OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR POSSIBLE HEAVY RAIN AND
ISOLATED STRONG THUNDERSTORMS. THE THREAT OF ADDITIONAL EXCESSIVE
RAINFALL IS THE BIGGEST CONCERN DUE SATURATED GROUND AND ABOVE NORMAL
RIVER LEVELS.

07

The radar

The Nashville radar (KOHX), 46 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rutherford

When
February 22, 11:20 AM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.850, -86.417

Law enforcement reported trees blown down.

Hail, Macon

When
February 22, 12:15 PM CST
Where
Macon County, Lafayette
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -86.033

Law enforcement reported dime size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343658, 5343659.